Dear Doctor: Want out of my Open Marriage
I want out of my open marriage
Q: Good day, Doctor. When my husband and I got married 10 years ago, we agreed that it would be an 'open marriage'. In other words, each of us could have affairs, with the other's knowledge. At the time, this seemed like a good idea.
For quite a few years, the arrangement worked. Although I really enjoyed sex with my husband, it was nice to 'try out' someone else from time to time. I did not mind that he occasionally had other women, and he would come home and tell me what happened - and for some years that really used to 'turn me on'. I would also tell him about my 'outside' relationships and he would enjoy that.
But after I gave birth to my son, I began to feel differently. I was not so happy about this kind of lifestyle anymore, and I began to worry that people might find out what was going on.
The final straw came maybe three months ago. My husband invited a business colleague home to have dinner with us. The two men drank quite a lot, and after the meal, it became clear that they both expected me to spend the night with our guest.
I was not attracted to him and said so. My husband got mad and asked me what on earth was wrong with me! In the end, I locked myself in the spare room and spent the night there.
When I came out the next morning, our guest had left and my husband and I had a terrible fuss in which plates were thrown and some very angry things said. After, I took my son and left to stay at my mother's, where I still am.
Over this last three months, we have not met up at all. We have exchanged quite a few emails and texts, and even spoken on the phone a few times. I have told him that I am never going back to that 'open marriage' arrangement, and he has accused me of breaking what he calls 'our contract'. He maintains that we had what he calls 'a firm agreement' and that I have 'gone back on my word'.
Do you think this is fair, Doc? Also, have I risked my health by having this 'open marriage' stuff for the past 10 years?
A: Open marriages used to be common in certain countries - notably the United States in the later part of the 20th century. But when AIDS came along, most married couples had the sense to see that this kind of behaviour was very dangerous. Apparently, your husband did not learn that lesson.
Now, I certainly do not believe that you have 'broken a contract'. That sort of talk just strikes me as foolish. In fact, I think that health-wise it is a very good thing that you decided to bring this crazy 'arrangement' to an end.
Though you may not have noticed any symptoms of a venereal disease, it is quite possible that one of those men whom you slept with might have given you a 'silent' infection such as chlamydia. And, obviously, it is possible that your husband brought home some 'bug' and gave it to you.
So, I really feel that you should have a medical check-up, including a chlamydia test. There is no need to tell the doctor why you want the check-up. In other words, she does not need to know about all these affairs.
As it relates to your marriage? To be frank, I can't see much future for it. Your spouse is not behaving as a caring husband should. Maybe you should consider parting from this man who treats you with so little respect.
Where do sperms go after a vasectomy?
Q: My wife and I are going on a trip to England soon and we are thinking that I might have a vasectomy while there.
But one thing puzzles us, Doc. We have read that after taking the operation, the man still ejaculates but it has no sperms in it.
Here's the problem: in that case, where would the sperms go when I orgasm?
A: Yes, a good question, and one that puzzles quite a few men! Vasectomy involves blocking (or cutting) the two tubes which carry sperms up from the testicles.
So, after it has been done, the little sperms cannot get beyond that blockage. However, it is fortunate that the body simply absorbs them.
As you rightly say, seminal fluid ('man-juice') will still emerge when you orgasm. But it is just made up of liquid from the prostate and other glands and it contains no sperms.
Stomach pains during sex
Q: I am divorced and, until recently, had been 'celibate' for 10 years. Now, at the age of 35, I have a new lover. He is great!
The only problem is, whenever I orgasm, I get a pain in my stomach.
Fortunately, it goes away after an hour or so.
What is happening? Will this ruin my sex life?
A: Quite a few women in their 30s develop pain when they orgasm ('dysorgasmia'). Happily, this is not usually a sign of anything serious. It often seems to be the result of a minor change in hormone levels.
I feel you should see a doctor for a check-up. However, the odds are that she will find nothing physically wrong with you. She might want to do a blood hormone test.
Since this symptom often goes away after a few months, the doctor may feel that there is no point in giving you any treatment. However, some doctors have found that prescribing a short course of female hormones is helpful. Others have claimed successful results with an antidepressant drug called amitriptyline.
I am sure that everything will turn out ok with your new partner.
Am I abnormally small?
Q: I have always been concerned about the length of my penis. A friend told me that you had written something about 'new statistics', Doc.
So, please tell me. Am I abnormally small? I measure just six inches.
A: The new statistics indicate that the average length of the male organ is quite a bit less than was previously thought. Researchers have found that the average length of the male organ during erection is around 5.2 inches.
So, in fact, you are way above average, so you can stop worrying.
What is thrombosis?
Q: I am on the Pill and people keep warning me that occasionally it causes thrombosis.
But, Doc, what are the symptoms of 'thrombosis'? What do I have to look out for?
A: Every woman who is on the Pill should know about the symptoms of thrombosis - which is clotting in the veins.
The most common symptom is pain in the calf of the leg, often accompanied by swelling. This is caused by what they call 'deep vein thrombosis' or 'DVT.'
So any woman who uses the Pill and gets a pain in the lower part of her leg should see a doctor fast.